Virginia, 2008

Hail and Damaging Wind in Virginia, June 19, 2008

June 19, 2008 · NWS AKQ · 15 events in 7 counties and zones

Scattered severe thunderstorms produced large hail and some damaging winds across portions of central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms produced large hail and some damaging winds across portions of central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 19, 3:17 PM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 19, 3:17 PM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
417 PM EDT THU JUN 19 2008

.SYNOPSIS...
WEAK SURFACE HIGH PRESSURE WILL REMAIN ACROSS THE REGION THROUGH
SATURDAY. A COLD FRONT WILL APPROACH THE AREA ON SUNDAY...THEN
STALL ALONG THE MID ATLANTIC COAST EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
ISOLATED CONVECTION IS BEGINNING TO FIRE WITH THE PEAK HEATING
COINCIDING WITH WEAK DYNAMICAL SUPPORT (FLAT UPPER TROUGH AND ASSCD
WEAK SFC FRONT WITH SOME LEE SIDE ENHANCEMENT). COMPARED TO THE
STORMS THAT DEVELOPED LATE YDAY EVENING...THERMODYNAMIC SUPPORT
THIS GO AROUND IS RATHER MEAGER...WITH MUCAPES 1000 J/KG...
700-500 MB LAPSE RATES NEAR 6.5 C/KM...AND SFC DWPTS RATHER LOW
NOW (MID 40S-MID 50S) GIVEN THE DOWNSLOPING LLVL FLOW ABV THE SFC
LAYER. STILL...GIVEN THE INVERTED V PROFILE AT LOW LVLS PER
LAPS/RUC SOUNDINGS...EXPECT LCLY GUSTY WINDS ASSCD WITH ANY
SHOWERS/TSTMS THIS EVENING.

ALSO KEPT THE SLGHT/ISOLD CHANCES IN ACROSS FAR N/NE PTNS OF THE
FCST AREA LATER THIS EVENING (INCLUDING THE LOWER ERN SHORE) AS
THE FRONTAL SUPPORT SHIFTS E THOUGH THE FCST AREA. COULD SEE THE
RELATIVELY WARMER CHES BAY WATERS ONCE AGAIN PLAY A ROLE IN THE
DEVELOPMENT LATER ON TONIGHT...ESPECIALLY FOLLOWING THE PEAK
DIURNAL HEATING. LOWS TONIGHT ONCE AGAIN ON THE COMFY SIDE FOR
LATE JUNE AROUND THESE PARTS...I.E. 55-60 OVER N-NW PTNS AND LOW-
MID 60S FAR SERN SECTIONS.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
WEAK/FLAT UPPER RIDGING TOMORROW WILL ALLOW FOR MESOSCALE
BOUNDARIES TO TAKE SHAPE (I.E. WEAK THERMAL TROUGHING ACROSS CSTL
PLAIN). 950 MB OFFSHORE WIND COMPONENT (W/WSW 15KTS OR GREATER)
WILL LIKELY INHIBIT INLAND PENETRATION OF SEA BREEZES ALONG THE
ATLC COAST...HOWEVER STILL ANTICIPATE SOME ENHANCED ERLY
COMPONENT TO THE WINDS (I.E. AT LEAST A SE FLOW) TO DEVELOP RIGHT
ALONG THE COAST BY AFTN. FOR NOW...HAVE CONFINED LOW (20%) POPS TO
PTNS OF NERN NC ONLY...WHERE MEAGER LLVL MSTR CONVERGENCE WOULD BE
PRESENT NEAR THE LEE SIDE TROUGH/SEA BREEZE BOUNDARIES. ELSEWHERE...
LLVL AIRMASS IS JUST TOO DRY TO SUPPORT ANY MENTION.

BEST RAIN CHANCES WILL TAKE PLACE THIS WEEKEND AHEAD/ALONG NEXT
COLD FRONT. AT THIS POINT IT APPEARS HIGHEST CHCS (>50% ALL AREAS) WILL
OCCUR ON SUN AS A SRN STREAM SHORTWAVE LIFTS NE ALONG THE FRONT ACROSS
THE MID ATLC REGION. STILL A LITTLE WHILE OUT YET...BUT THIS
SYSTEM WILL BE OUR NEXT BEST CHANCE OF GETTING MUCH NEEDED...
WIDESPREAD SOAKING RAINS (HALF INCH TO INCH OR GREATER).

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
A COLD FRONT PUSHES OFF THE COAST MONDAY. THE ECMWF AND NOW THE GFS
ARE INDICATING A DIGGING UPPER TROF ALONG THE MID ATLANTIC TUESDAY.
THIS IS THE FIRST TIME THE MODELS SHOWED THIS AND NOT SURE IF IT
WILL EVOLVE INTO THAT. SO HELD THE CHANCES OF PRECIP LOW FOR NOW ON
TUESDAY INTO WEDNESDAY. THEN DRIER LOOKING FOR THURSDAY.
TEMPERATURES WILL BE NEAR NORMAL THROUGH THE PERIOD WITH SLOWLY
RISING HEIGHTS IN THE LATTER PART OF THE PERIODS CAN SEE TEMPS
MOVING UP ABOVE NORMAL. THIS WILL PUSH MAX TEMPERATURES AROUND 90 IN
SOME AREAS.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
VFR CONDS ACROSS THE REGION WITH LARGE AREA OF CU DEVELOPING THIS
AFTERNOON. SMOKE PLUMES HAVE NOT CAUSED ANY SIGNIFICANT VIS
PROBLEMS TODAY AS WNDS HAVE BEEN GENERALLY FROM THE N-NE.
INSTABILITY ALOFT MAY RESULT IN SOME WIDELY SCATTERED CB/TSTM
DEVELOPMENT DURING THE EVENING. MOST LIKELY CHC FOR TSTMS ACROSS
NRN VA AND THE DELMARVA. WOULD NOT BE SURPRISED TO SEE DEVELOPMENT
ELSEWHERE...ESPECIALLY ALONG THE COASTS WITH THE SEABREEZE.

FOR THE REMAINDER OF THE WEEK EXPECT GENERALLY VFR CONDS...EXCEPT
FOR REDUCED VSBYS FROM SMOKE AT TIMES ACROSS SE VA/NE NC. A
STRONGER FRONT WILL MOVE THRU THE REGION THIS WEEKEND BRINGING THE
CHC FOR SHRAS/TSTMS TO ALL LOCALES.

&&

.MARINE...
VERY DIFFICULT WIND DIRECTION FORECAST FOR TONIGHT INTO FRIDAY. ALL
MODELS SHOW MAINLY W WINDS OVER WESTERN PART OF THE AREA. HOWEVER
OVER THE E THE OCEAN EFFECTS PLAY A ROLE WITH WINDS TURNING TO
SOUTHEAST AND SOUTH DURING EACH AFTERNOON AND EVENING. WINDS WILL BE
IN THE 10 TO 15 KT RANGE OR LESS THROUGH FRIDAY WITH A LITTLE
STRONGER DURING THE EVENINGS OVER THE BAY. BY FRIDAY EVENING WINDS
BECOME MORE SW TO S WITH WIND SPEEDS 10 TO 15 KTS. MODELS AGREE ON
WINDS BEING MAINLY FROM THE SW SATURDAY AND SUNDAY AND MAY INCREASE
CLOSE TO SMALL CRAFT CONDITIONS ON SUNDAY. AFTER THE FRONT PASSES
WINDS DECREASE AND MOVE BACK TO THE W ON MONDAY.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...BKH
NEAR TERM...BKH
SHORT TERM...BKH
LONG TERM...JAB
AVIATION...JEF
MARINE...JAB
Hazardous weather outlook, Jun 19, 2:50 AM EST, 15 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
350 AM EDT THU JUN 19 2008

ANZ630-631-650-652-654-MDZ021>025-NCZ012-013-030-VAZ048-049-060>090-
092-099-100-200800-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-BERTIE-FLUVANNA-LOUISA-PRINCE EDWARD-
CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-
AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-
ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-
MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-ACCOMACK-
NORTHAMPTON VA-
350 AM EDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...THE LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST
NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH CENTRAL VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ632-633-656-658-NCZ014>017-031-032-102-VAZ091-093>098-200800-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-CHOWAN-PERQUIMANS-
OUTER BANKS CURRITUCK-YORK-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
350 AM EDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE
BAY...THE MID ATLANTIC COASTAL WATERS...CURRITUCK SOUND...COASTAL
NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE
NORTHERN OUTER BANKS OF NORTH CAROLINA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...
AREAS OF SMOKE WILL REDUCE VISIBILITIES AND CREATE POOR AIR QUALITY
AT TIMES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
AREAS OF SMOKE WILL REDUCE VISIBILITIES AND CREATE POOR AIR QUALITY
AT TIMES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

44

In the hours before

Special weather statement, Jun 19, 4:05 PM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
505 PM EDT THU JUN 19 2008

VAZ063-070>073-082-083-192200-
CHARLES CITY VA-CHESTERFIELD VA-HANOVER VA-HENRICO VA-KING AND QUEEN
VA-KING WILLIAM VA-NEW KENT VA-
505 PM EDT THU JUN 19 2008

...THUNDERSTORMS MOVING INTO THE RICHMOND METRO AREA...

AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS FROM 8 MILES NORTH OF TUCKAHOE TO 10 MILES WEST OF BON
AIR...OR FROM 7 MILES SOUTHWEST OF ASHLAND TO MOSELEY...MOVING EAST
AT 25 MPH. THE THUNDERSTORMS WILL BE NEAR...
  TUCKAHOE AROUND 510 PM EDT...
  BON AIR AROUND 520 PM EDT...
  DOWNTOWN RICHMOND AROUND 530 PM EDT...
  MECHANICSVILLE AROUND 535 PM EDT...
  HIGHLAND SPRINGS AROUND 545 PM EDT...

WIND GUSTS TO 40 MPH ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE
STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

BRIEF HEAVY RAINFALL MAY RESULT IN PONDING OF WATER ON ROADWAYS.

ALB
Special weather statement, Jun 19, 4:58 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
558 PM EDT THU JUN 19 2008

VAZ063-071>073-082>085-090-192300-
CHARLES CITY VA-GLOUCESTER VA-HANOVER VA-HENRICO VA-JAMES CITY
VA-KING AND QUEEN VA-KING WILLIAM VA-MIDDLESEX VA-NEW KENT VA-
558 PM EDT THU JUN 19 2008

...THUNDERSTORMS MOVING INTO EAST CENTRAL VIRGINIA...

AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS FROM 10 MILES NORTHWEST OF TALLEYSVILLE TO 11 MILES
WEST OF ROXBURY...OR FROM 9 MILES WEST OF KING WILLIAM TO 8 MILES
SOUTH OF HIGHLAND SPRINGS...MOVING EAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...
  TALLEYSVILLE AROUND 620 PM EDT...
  KING AND QUEEN COURTHOUSE AROUND 635 PM EDT...
  WEST POINT AROUND 650 PM EDT...

WIND GUSTS TO 40 MPH ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE
STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

BRIEF HEAVY RAINFALL MAY RESULT IN PONDING OF WATER ON ROADWAYS.

ALB
Special weather statement, Jun 19, 5:59 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
659 PM EDT THU JUN 19 2008

VAZ073-084>086-090-091-200000-
GLOUCESTER VA-JAMES CITY VA-KING AND QUEEN VA-MATHEWS VA-MIDDLESEX
VA-YORK VA-
659 PM EDT THU JUN 19 2008

...THUNDERSTORMS MOVING THROUGH THE MIDDLE PENINSULA...

AT 659 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED THUNDERSTORMS FROM 15 MILES NORTHEAST OF TOANO TO TOANO...OR
FROM 6 MILES EAST OF WEST POINT TO TOANO...MOVING EAST AT 27 MPH. THE
THUNDERSTORMS WILL BE NEAR...
  NORGE AROUND 705 PM EDT...
  QUEENS LAKE AROUND 720 PM EDT...
  GLOUCESTER COURTHOUSE AROUND 730 PM EDT...
  DELTAVILLE AROUND 740 PM EDT...
  SEAFORD AROUND 750 PM EDT...
  SEAFORD AROUND 755 PM EDT...

WIND GUSTS TO 35 TO 40 MPH ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE
STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

BRIEF HEAVY RAINFALL MAY RESULT IN PONDING OF WATER ON ROADWAYS.

ALB
Special weather statement, Jun 19, 6:25 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
725 PM EDT THU JUN 19 2008

VAZ049-063-064-074-075-200030-
CAROLINE VA-ESSEX VA-HANOVER VA-LOUISA VA-WESTMORELAND VA-
725 PM EDT THU JUN 19 2008

...STRONG THUNDERSTORMS MOVING TOWARDS NORTHWEST LOUISA AND CAROLINE
COUNTIES...

AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 21 MILES NORTHWEST OF BOWLING GREEN TO 20
MILES WEST OF LOUISA...OR FROM 9 MILES SOUTHWEST OF STAFFORD TO 17
MILES NORTH OF PALMYRA...MOVING SOUTHEAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...
  LOUISA AROUND 800 PM EDT...
  MINERAL AROUND 810 PM EDT...
  MILFORD AROUND 830 PM EDT...

WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF AROUND 1 INCH PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS...AND IN LOW LYING AREAS.

ALB

The radar

The Norfolk radar (KAKQ), 41 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

14 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Williamsburg (C)

When
June 19, 6:25 PM EST
Where
Williamsburg (C) County, 0.55 mi E of Williamsburg
Measured
1 in hail
Reported by
Public
Coordinates
37.270, -76.710

Quarter size hail was reported.

Hail, Caroline

When
June 19, 6:55 PM EST
Where
Caroline County, 0.88 mi SW of Woodford
Measured
1.25 in hail
Reported by
Public
Coordinates
38.110, -77.410

Quarter to half dollar size hail was reported near Woodford.

Hail, Caroline

When
June 19, 7:10 PM EST
Where
Caroline County, 1.38 mi S of Page
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.050, -77.420

Quarter size hail was reported.

Hail, Caroline

When
June 19, 7:25 PM EST
Where
Caroline County, 1.76 mi SW of Ladysmith
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.000, -77.540

Golfball size hail was reported.

Hail, Caroline

When
June 19, 7:30 PM EST
Where
Caroline County, Bowling Green
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.050, -77.350

Dime to nickel size hail was reported.

Hail, Hampton (C)

When
June 19, 7:42 PM EST
Where
Hampton (C) County, 3.83 mi NNE of Ft Monroe
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.050, -76.290

Nickel size hail was reported.

Hail, King and Queen

When
June 19, 7:58 PM EST
Where
King and Queen County, 2.18 mi W of Newtown
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.920, -77.170

Quarter size hail was reported.

Thunderstorm Wind, Essex

When
June 19, 8:15 PM EST
Where
Essex County, 0.88 mi NE of Caret
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.980, -76.960

Trees were downed.

Hail, Essex

When
June 19, 8:30 PM EST
Where
Essex County, 0.88 mi NE of Dunnsville
Measured
0.75 in hail
Reported by
Public
Coordinates
37.860, -76.820

Penny size hail was reported.

Hail, Essex

When
June 19, 8:43 PM EST
Where
Essex County, Center Cross
Measured
0.75 in hail
Reported by
Public
Coordinates
37.800, -76.780

Penny size hail was reported.

Hail, Norfolk (C)

When
June 19, 10:45 PM EST
Where
Norfolk (C) County, 4.39 mi ENE of Norfolk
Measured
0.88 in hail
Reported by
Public
Coordinates
36.900, -76.200

Dime to nickel size hail was reported at the airport.

Hail, Norfolk (C)

When
June 19, 10:47 PM EST
Where
Norfolk (C) County, 4.39 mi ENE of Norfolk
Measured
0.88 in hail
Reported by
Public
Coordinates
36.900, -76.200

Nickel size hail was reported on Little Creek Road.

Hail, Virginia Beach (C)

When
June 19, 10:50 PM EST
Where
Virginia Beach (C) County, Virginia Beach
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.850, -75.980

Quarter size hail was reported in Kempsville.

Hail, Virginia Beach (C)

When
June 19, 10:55 PM EST
Where
Virginia Beach (C) County, Virginia Beach
Measured
0.88 in hail
Reported by
Public
Coordinates
36.850, -75.980

Nickel size hail was reported at South Plaza Trail in the Windsor Woods area of Virginia Beach.

Hail, Virginia Beach (C)

When
June 19, 11:01 PM EST
Where
Virginia Beach (C) County, Virginia Beach
Measured
0.88 in hail
Reported by
Public
Coordinates
36.850, -75.980

Nickel size hail was reported in the Windsor Oaks area of Virginia Beach.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118259, 118258, 118257, 118256, 118255, 118249, 118250, 118251, 118254, 118252, 118247, 118246, 118244, 118243, 118242.